Thunderstorm Wind, Lee
- When
- July 11, 7:30 PM CST
- Where
- Lee County, 0.21 mi SSW of Nelson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.797, -89.601
Damage to power lines was reported in Nelson.
A line of strong to severe thunderstorms moved across parts of northern Illinois and all of central Illinois during the evening of July 11th producing areas of wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A line of strong to severe thunderstorms moved across parts of northern Illinois and all of central Illinois during the evening of July 11th producing areas of wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 11, 6:47 PM CST, 43 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
747 PM CDT Sat Jul 11 2020
.MESOSCALE DISCUSSION...
747 PM
Convection has been quickly intensifying and showing signs of
becoming severe just north of Dubuque associated with a well
defined mesoscale convective vortex. Enviroment in this area is
not quite as unstable as farther south, but modifying KDVN for
observations ahead of this storms still yeilds MLCAPE values of
over 2500 j/kg with minimal inhibition. Instability decreases with
eastward extent, but given the very impressive look of the MCV,
growing concerned that a severe threat could develop into areas
north of the current watch with this convection.
The southern bow that produced measured 84 mph gust at Moline
Airport continues to races quickly east-southeastward. The
strongest surge of winds with this bow appears poised to stay
south of Lee County, though a 43kt gust was measures at KCWI, so
there does appear to be some wind threat farther north. Even
with the most signifincant wind likely missing Lee County to the
south, the potential severe thunderstorms with damaging winds
into Lee County is still there.
- Izzi
619 PM CDT
Supercell thunderstorms continue to develop over east central IL
into central IN along a NW-SE oriented outflow boundary left over
from morning convection. This activity has settled south of our
CWA with the outflow boundary over eastern IL being driven farther
south by this convection. This boundary extends northwest to near
KMLI with not much convection at this point along the boundary
over western IL. This portion of the boundary appears to have
stalled or perhaps is inching ever so slowly northward.
Surface observations show moisture surface moisture is pooling
along and even 50-100 miles north of the boundary with dewpoints
in the lower to mid 70s. Moderately steep lapse rates above this
very warm, moist air mass is resulting in an axis of 2500-3500+
j/kg of MLCAPE along and north of the boundary. A special 1900 UTC
sounding from DVN sampled this environment quite nicely and should
be fairly representative of the air mass into our western and
southwestern CWA. KDVN WSR-88D VWP and the 19z sounding both
depict a fairly impressive deep layer shear profile with >35kt of
effective shear present.
This environment has already supported numerous supercells
developing over northern IA earlier this afternoon as large scale
ascent associated with vigorous shortwave evident on water vapor
imagery over MN overspread the area. These supercells have a
history of producing large to occasionally giant hail. Already
beginning to see the amalgamation of convective cold pools from
these various supercells and would anticipate this to continue,
likely forming a forward propagating MCS. There will likely be one
of more bowing segments producing swaths of damaging winds as it
moves east-southeastward into northwest IL. Given the steep lapse
rates, dry air aloft, and very cold downdrafts (aided by
sublimating hail), some potential exists for pockets of higher end
wind damage. Particularly near and just north of the remnant
outflow boundary, which could be ingested into bowing segment
providing added vorticity for enhanced mesovortex development with
attendant QLCS tornado and enhanced wind damage potential.
Certainly the area of our CWA currently under Severe Thunderstorm
watch 359 stands the greatest risk of seeing this activity. Cannot
rule out the threat getting maybe a county north of the current
watch and will continue to monitor radar trends for any potential
need to extend watch north.
- Izzi
&&
.SHORT TERM...
317 PM CDT
Through Sunday night...
The main focus for severe storms in the near term will be over my
far southern/southwest counties. This is the area where the
outflow boundary from previous severe convection resides. The 19Z
special DVN RAOB indicates that the airmass that this outflow
boundary is interacting with is moderately unstable, with MLCAPE
in excess of 2,000 J/KG and 0-6 km cape of around 35 kt. For this
reason, any additional storm development that occurs in the
vicinity of the boundary this afternoon will have a good potential
of becoming organized, with some supercell structures. Large hail
and damaging winds would be the main threat with these storms
through late afternoon. Recent satellite and radar imagery also
shows new convection beginning to fire in this area. So it will
need to be monitored over the next couple hours. To the north of
this area, the boundary layer has stabilized in the wake of the
outflow, so this area is likely to be free of convection for the
next several hours this afternoon.
Another round of thunderstorms is expected this evening and
overnight. A very impressive upper level impulse is expected to
dive southeastward from MN into our area overnight. Increase
forcing for ascent is already resulting in numerous storm
development over southern MN. This activity will likely begin to
build upscale over the next few hours as outflow and storm mergers
occur. This activity may then track southeastward along the
instability gradient, which should be over my western CWA this
evening. The exact timing of these storms remains a bit uncertain,
but it appears that it will not be until after 7pm that these
storms begin to approach north central IL. Storm chances will
then increase through the evening hours. The main severe threat
continues to look to be to the west and south of Chicago roughly
from the Rockford area southeastward across the far southwest
suburbs of Chicago and into Central IL and IN.
Showers with some storms will likely continue across the area
overnight, but the severe threat should wane later this evening.
Expect the showers to come to an end across the area Sunday
morning, with dry conditions likely for the afternoon. Cooler
temperatures are expected with some breezy northeasterly winds off
the lake. Dangerous swim conditions are thus expected along the
shores of Lake Michigan due to increased wave activity on
southern Lake Michigan.
KJB
&&
.LONG TERM...
311 PM CDT
Monday through Saturday...
Not much change to thinking in the long term period. Medium range
models overall remain in pretty good agreement in depicting a
seasonably strong upper level ridge centered over the southwestern
U.S. east into the southern Plains much of the week with fairly
noteworthy negative height anomalies over western and central
Canada. Belt of seasonably strong mid-upper level westerly/zonal
flow between these 2 features across the northern half of the U.S.
much of the week.
Drilling down a bit into the details...medium range models depict
a strong shortwave trough pivoting around the southern flank of
the Canadian long wave trough and tracking across the northern
Plains Monday before lifting northeast toward Hudson Bay Tuesday.
Southern flanks of the forcing from this shortwave should send
weakening frontal boundary sagging southward into the Midwest and
Great Lakes, with this front eventually becoming quasistationary
as it aligns itself with the mid-upper level flow.
As various small scale perturbations ripple through the zonal
flow will likely see them become convectively enhanced with
periodic MCS activity near and north of the aforementioned
quasistationary boundary. Convective outflow/cold pools will
likely play a substantial role in the latitudinal fluctuations of
this boundary through the week and there is virtually no skill at
this distance in predicting timing of mesoscale features. Given
this, saw little reason to stray from daily (and nightly) chances
of showers and thunderstorms through the week. There will
undoubtedly many, many dry hour with occasional MCS activity
rolling across the area. Given the expected juxtapositioning of
the moderately strong flow aloft with the moderate-strong
instability, certainly potential for severe weather and heavy
rainfall at times across the Midwest into the Great Lakes region.
Temperatures will likely hinge heavily on placement of the
composite front/outflow boundary, with winds off the lake to the
north of the boundary likely resulting in some added cooling. To
the warm side of the boundary, temperatures should climb into the
90s, which looks most likely across most of the CWA Tuesday. By
next weekend, the ECMWF in particular, suggests a northward
flexing of the upper ridge which could try and push the effective
boundary northward and result in a period of more intense heat at
that time. GFS is far less aggressive, so not a high confidence
forecast at this time.
- Izzi
&&
.AVIATION...
For the 00Z TAFs...
645 PM...Forecast concerns include...
Scattered thunderstorms later this evening.
Showers overnight/Sunday morning.
Gusty northeast winds Sunday.
Thunderstorms over northeast IA will continue moving southeast
this evening possibly reaching the Chicago area terminals in the
late evening and continuing into early Sunday morning. The area
of storms just northwest of the Quad Cities currently will likely
move south of the terminals...so the focus will likely be with the
area of storms near dbq and only medium confidence for how this
activity evolves. Gusty/erratic winds will be possible with any
storms along with very heavy rain. Scattered showers are possible
overnight into the daybreak time period.
Winds are expected to settle on a light west/southwest direction
this evening becoming light northwesterly overnight and then
shifting to the northeast Sunday morning. Speeds/gusts are
expected to increase by mid/late morning with gusts 15-20kts
possible through sunset Sunday evening. cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ103-ILZ104...7 AM Sunday to
4 AM Monday.
IN...Beach Hazards Statement...INZ001-INZ002...7 AM Sunday to 4 AM
Monday.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
LMZ745...9 AM Sunday to 3 AM Monday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
427 PM CDT Sat Jul 11 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-122130-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
427 PM CDT Sat Jul 11 2020 /527 PM EDT Sat Jul 11 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Elevated hail risk...up to half dollar size.
Elevated damaging wind risk...up to 65 mph.
Limited Flooding Risk.
DISCUSSION...
Scattered thunderstorms, some possibly severe with large hail
and damaging winds, will continue through the late afternoon
hours south of a Dixon, IL to Rensselaer, IN line. More
widespread thunderstorms are expected to affect the outlook
area this evening into the overnight hours. Some of these
storms could produce damaging winds, hail, as well as heavy
rainfall that could result in a localized flash flood threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Limited Thunderstorm Risk.
High Swim Risk.
Tuesday...
Elevated Thunderstorm Risk.
Wednesday through Friday...
Limited Thunderstorm Risk.
DISCUSSION:
There will be periodic chances of thunderstorms Tuesday through
Friday, with some potential for severe weather and heavy
rainfall, though it is difficult to narrow down the location
and timing of the higher chances of severe weather and heavy
rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed through this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward southeast at 35 mph.
LMZ740>745-122130-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
427 PM CDT Sat Jul 11 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited hail risk...up to 1 inch in diameter.
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
Tuesday...
Elevated Thunderstorm Risk.
Wednesday through Friday...
Limited Thunderstorm Risk.
- Izzi
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement National Weather Service Chicago/Romeoville 406 PM CDT Sat Jul 11 2020 ILZ032-112145- Livingston IL- 406 PM CDT Sat Jul 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LIVINGSTON COUNTY UNTIL 445 PM CDT... At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near Flanagan, or 16 miles west of Pontiac, moving east southeast at 30 mph. Penny size hail and strong wind gusts to 50 mph will be possible with this storm. Locations impacted include... Pontiac, Gridley and Flanagan. Including the following interstate... I-55 between mile markers 188 and 197. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until midnight CDT for central Illinois. LAT...LON 4093 8893 4088 8864 4076 8865 4075 8893 TIME...MOT...LOC 2106Z 286DEG 25KT 4084 8896 Donofrio
Special Weather Statement National Weather Service Chicago/Romeoville 417 PM CDT Sat Jul 11 2020 ILZ039-112200- Ford IL- 417 PM CDT Sat Jul 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD COUNTY UNTIL 500 PM CDT... At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near Saybrook, or near Gibson City, moving east southest at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gibson City and Elliott. A Severe Thunderstorm Watch remains in effect until midnight CDT for east central Illinois. LAT...LON 4054 8846 4045 8814 4040 8816 4040 8846 TIME...MOT...LOC 2117Z 281DEG 30KT 4047 8851 Donofrio
Special Weather Statement National Weather Service Chicago/Romeoville 755 PM CDT Sat Jul 11 2020 ILZ010-120145- Lee IL- 755 PM CDT Sat Jul 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LEE COUNTY UNTIL 845 PM CDT... At 755 PM CDT, Doppler radar was tracking a strong thunderstorm near Tampico, or 9 miles southwest of Rock Falls, moving east at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Dixon, Amboy, Sublette, Woodhaven Lakes, Nelson, Harmon, Woodland Shores, Eldena, Lee Center and Nachusa. Including the following interstate... I-88 between mile markers 45 and 64. This includes... Lee County Fairgrounds and Sauk Valley College. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until midnight CDT for north central Illinois. LAT...LON 4185 8963 4183 8920 4159 8918 4159 8963 TIME...MOT...LOC 0055Z 274DEG 32KT 4168 8983 Donofrio
The Quad Cities radar (KDVN), 84 km away, was scanning. The volume nearest the first event began at 01:32 UTC.
10 thunderstorm wind, 2 heavy rain. Local standard time, as filed.
Damage to power lines was reported in Nelson.
Wind gusts were estimated between 60 mph and 70 mph. Numerous small tree limbs were blown down, a few were 6 inches in diameter.
Trees and power lines were blown down.
Rainfall of 1.83 inches was measured in one hour, most occurred in less than 30 minutes.
Rainfall of 1.81 inches was measured in one hour, most occurred in less than 30 minutes.
Multiple reports of trees blown down in Pontiac were received.
Several trees, tree limbs and power lines were blown down in Fairbury.
Power lines were blown down.
Wind gusts were estimated to 60 mph.
Power lines were blown down in east Onarga.
A large tree was blown down onto Route 113 west of W 3000 N Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904308, 904310, 904312, 904334, 904336, 904314, 904316, 904317, 904319, 904320, 904323, 904326.